Washington, 2016Debris Flow and Flooding in Washington, July 26, 2016
July 26, 2016 · NWS OTX · 5 events in 2 counties and zones
A cluster of slow moving and very wet thunderstorms moved through Eastern Washington. The thunderstorms that occurred in the afternoon and evening had enough strength and rainfall intensity to down some trees and produce some localized flooding in the Winthrop, Washington area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of slow moving and very wet thunderstorms moved through Eastern Washington. The thunderstorms that occurred in the afternoon and evening had enough strength and rainfall intensity to down some trees and produce some localized flooding in the Winthrop, Washington area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 26, 1:47 PM PST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 26, 1:47 PM PST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
247 PM PDT Tue Jul 26 2016
.SYNOPSIS...
Thunderstorms will develop over northern Washington and the Idaho
Panhandle today and again on Wednesday. Locally heavy rain and
cloud to ground lightning will be likely with these storms. Dry
and hot weather is expected Thursday and Friday. A cold front is
expected to arrive this weekend bringing breezy conditions and
cooler weather for the start of next week.
&&
.DISCUSSION...
Tonight: Thunderstorms will keep us busy this evening. Our
atmosphere is quite moist and unstable for this time of year.
Surface dewpoints in the upper 40s to mid 50s are common
throughout the Inland Northwest this afternoon. The moisture is
more than just "skin deep" with decent humidity extending to 700mb
and precipitable water values around an inch. Cooler air aloft
along the Canadian border is contributing to surface based CAPE
values in excess of 1000 J/KG over the mountains along the
Canadian border. Afternoon heating over the high terrain has
caused scattered storms over the northern Cascades into the
Okanogan Valley. Hail may occur with some of the strongest cells
through early evening, but excessive rain will be the biggest
concern. Storm steering flow is weak, and as of 2 PM cells
northwest of Omak have exhibited the tendency to be anchored to
the terrain, moving very little. Through mid evening we will be
watching storms closely. At this time, we expect the greatest
thunderstorm coverage to be close to the Canadian border, north of
the burn scars of Okanogan, Chelan, and Stevens counties. However,
it is not out of the question that a rouge cell could cause burn
scar issues this evening.
Precipitation chances through the night have been increased along
and north of Highway 2. Last night, we had scattered convection
continue overnight into the morning. The GFS and NAM suggest that
we will once again have steep mid level lapse rates and sufficient
mid-level moisture for a chance of late night and early morning
showers and thunderstorms over our counties bordering Canada.
Wednesday: It will be another warm day with highs in the upper 80s
to mid 90s. We will continue to have a good supply of low level
moisture with dewpoints in the upper 40s and low 50s. The GFS and
NAM suggest that our mid-levels will warm a bit with 500mb
temperatures rising to -9c to -11c compared to the -12c to -13c
we have today. We should have fewer afternoon thunderstorms
tomorrow, but those that do form over the high terrain along the
Canadian border will once again be slow moving and capable of
heavy rain. /GKoch
Thursday and Friday:
A weak ridge pattern will be in place over the region. This will
be keep a mostly cloud free warming trend for the period. The
main concern with the region will be the high temperatures
expected. Moses Lake, Ephrata, and Lewiston areas could see triple
digit temperatures. The rest of the Columbia Basin can expect
temperatures in the 90s. The overnight Lows will be in the 60s to
low 70s range. /JDC
Saturday through Tuesday: Upper level trough will approach the Pac
NW from the north on Saturday. There are still some big
differences btwn the GFS and ECMWF. The EC now keeps the low
further north into Canada and brings a stronger trough through
Sunday night/Monday. The GFS pushes the front through Sat
night/early sunday with another trough for Monday night/Tuesday.
Needless to say am not very confident in the extended forecast
until the models can start to show some agreement. Saturday still
looks to be slightly cooler than Friday, but still above normal
temperatures with valley temps generally in the 90s. Winds will
pick up Saturday morning and will continue through Monday morning
with the gustiest winds occurring late Saturday afternoon through
Sunday evening. The strongest winds will be across the Cascade
gaps into the Columbia Basin, Palouse and Spokane area as well as
down the Okanogan Valley. These winds combined with daytime
relative humidities in the upper teens to lower 20s will make for
potentially dangerous fire weather conditions both Saturday and
Sunday. The dry cold front will push through Saturday night/Sunday
and bring about 8-10 degrees of cooling on Sunday. These cooler
temperatures (valleys in the 80s, or about 3-6 degrees below
average) will continue Monday and Tuesday as well. For now have
kept Tuesday a dry forecast until models can better agree on a
possible trough passage. /Nisbet
&&
.AVIATION...
18Z TAFS: High based showers and thunderstorms in the vicinity of
the Spokane metro are expected to drift to the northeast in the
19-21z time frame. Additional showers and thunderstorms are
expected to develop over the high terrain of northern Washington
and north Idaho around 20z. This convection will likely be deeper
and stronger capable of producing locally heavy rain, small hail,
and frequent cloud to ground lightning. Airports that may be
impacted by these afternoon and evening thunderstorms are Omak,
Republic, Methow, Colville, Priest Lake, Bonners Ferry, and others
near the Canadian border. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 64 90 65 92 67 94 / 20 10 10 0 0 0
Coeur d'Alene 61 90 60 91 63 93 / 20 10 10 0 0 0
Pullman 55 90 54 92 57 93 / 10 0 10 0 0 0
Lewiston 67 98 68 99 69 100 / 10 0 10 0 0 0
Colville 58 90 57 94 59 95 / 30 20 20 0 0 0
Sandpoint 56 86 54 88 56 89 / 30 20 20 0 0 0
Kellogg 56 88 55 88 57 90 / 20 10 10 0 0 0
Moses Lake 64 97 65 98 65 100 / 10 0 0 0 0 0
Wenatchee 69 96 69 98 70 98 / 10 0 0 0 0 0
Omak 67 95 67 97 68 99 / 30 10 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 26, 4:00 AM PST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
500 AM PDT TUE JUL 26 2016
IDZ001-WAZ037-038-042-271200-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
500 AM PDT TUE JUL 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN MOUNTAINS AND
CASCADES TODAY. A FEW STORMS MAY BECOME STRONG PRODUCING
LOCALLY HEAVY RAIN...AND SMALL HAIL. THE HEAVIER RAIN MAY
PRODUCE LOCALIZED AND ISOLATED FLOODING OR SLIDES AND DEBRIS
FLOW...ESPECIALLY IN STEEPER TERRAIN AND BURN SCARS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHERN MOUNTAINS AND
CASCADES WEDNESDAY. A FEW STORMS MAY BECOME STRONG PRODUCING
LOCALLY HEAVY RAIN...AND SMALL HAIL.
IDZ002-003-026-WAZ032>036-041-043-044-271200-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
500 AM PDT TUE JUL 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WARM AND DRIER WEATHER PATTERN WILL DEVELOP FOR THE LATTER HALF
OF THE WORK WEEK FOLLOWED BY A DRY COLD FRONT PASSAGE OVER THE
WEEKEND. BREEZY WINDS WITH LOW RELATIVE HUMIDITY WILL BE POSSIBLE.
IDZ004-027-WAZ031-271200-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-
500 AM PDT TUE JUL 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 26, 2:54 PM PST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
354 PM PDT TUE JUL 26 2016
WAZ037-262315-
NORTHEAST MOUNTAINS WA-
354 PM PDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND
NORTHWESTERN PEND OREILLE COUNTIES UNTIL 415 PM PDT...
AT 350 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF NORTHPORT. THIS STORM DRIFTING TO THE EAST AROUND 10
MPH AND WILL PRODUCE TORRENTIAL RAINFALL.
NICKEL SIZE HAIL WILL BE POSSIBLE...AND RAIN AMOUNTS IN EXCESS OF AN
INCH WILL FALL VERY QUICKLY UNDER THE CORE OF THIS STORM.
THIS STORM WILL LIKELY TRACK SOUTH OF NORTHPORT TOWARD WILDERNESS
AREAS EAST OF IONE AND METALINE FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4870 11772 4891 11776 4899 11745 4872 11744
TIME...MOT...LOC 2250Z 241DEG 4KT 4877 11761
GKOCH
Event by event
3 flood, 1 debris flow, 1 thunderstorm wind. Local standard time, as filed.
Debris Flow, Okanogan
- When
- July 26, 4:20 PM PST to 4:40 PM PST
- Where
- Okanogan County, 4.34 mi NNE of Winthrop to 4.11 mi NNE of Winthrop
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.536, -120.138
The Forest Service reported that heavy rain from thunderstorms resulted in a road washout on Ramsey Creek Road. A one mile stretch was blocked with mud and debris. The time of the event was estimated.
Thunderstorm Wind, Stevens
- When
- July 26, 4:50 PM PST to 5:10 PM PST
- Where
- Stevens County, Addy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 48.350, -117.830
An emergency manager reported that a thunderstorm brought down trees and powerlines between Addy and Chewelah, WA.
Flood, Okanogan
- When
- July 26, 5:10 PM PST to 5:30 PM PST
- Where
- Okanogan County, 0.37 mi SW of Winthrop to 0.38 mi WSW of Winthrop
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 48.477, -120.187
A member of law enforcement reported heavy rainfall from a thunderstorm resulted in water over the road at highway 20 in Winthrop, WA.
Flood, Okanogan
- When
- July 26, 5:10 PM PST to 5:30 PM PST
- Where
- Okanogan County, 2 mi NE of Winthrop to 1.94 mi NE of Winthrop
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 48.501, -120.149
A member of law enforcement reported heavy rainfall from a thunderstorm resulted in water over Bear Creek Road about 2 miles northeast of Winthrop, WA.
Flood, Okanogan
- When
- July 26, 5:10 PM PST to 5:30 PM PST
- Where
- Okanogan County, 5 mi SSW of Winthrop to 3.44 mi W of Winthrop Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 48.413, -120.222
A member of law enforcement reported heavy rainfall from a passing thunderstorm resulted in a minor debris flow of rocks and water over Elbow Coulee Road which is about 5 miles south southwest of Winthrop, WA.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 26, 20161 death · 1 event
- Tornadoes and Hail in Nebraska, July 26, 2016$25,000 · EF2 · 34 events
- Drought in Mississippi, July 26 to 31, 2016$210,000 · 7 events
- Damaging Winds and Lightning Strikes in Virginia, July 26, 2016$85,000 · 50 kt wind · 10 events
- Tornado and Hail in North Dakota, July 26, 2016$70,000 · EF0 · 6 events
- Hail and Damaging Winds in Nebraska, July 26 to 27, 2016$40,000 · 1 in hail · 12 events
- Lightning Strike in Alabama, July 26, 2016$60,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 26, 2016$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, July 26, 20161.75 in hail · 12 events
- Lightning Strike in Indiana, July 26, 20161 injured · 1 event
- Lightning Strike in North Carolina, July 26, 20161 injured · 1 event
- Damaging Winds in Virginia, July 26, 201652 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639479, 639280, 639281, 639282, 639283.